Kansas, 2020

Tornado and Flash Flood in Kansas, June 21, 2020

June 21, 2020 · NWS GLD · 13 events in 5 counties and zones

Unorganized supercells formed along the dry line in Wallace/Logan counties and moved east into an increasingly unstable air mass. As the cells moved east, they merged into a line that extended from Greeley County to Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$10
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Unorganized supercells formed along the dry line in Wallace/Logan counties and moved east into an increasingly unstable air mass. As the cells moved east, they merged into a line that extended from Greeley County to Sheridan County. The storms from this event produced a landspout tornado near Hoxie, KS, up to ping pong sized hail, and flash flooding in Grinnell, KS with a vehicle stuck in the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 12:48 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 21, 12:48 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1248 PM MDT Sun Jun 21 2020

.SHORT TERM...(Through Tonight)
Issued at 1245 AM MDT Sun Jun 21 2020

As of 12:00 pm MDT, updrafts have begun to develop along the
dryline in Wallace/Logan counties. Thus far, updrafts have
remainded relatively disorganized, however, as updrafts unzip
further east along the dryline -- in an increasingly unstable
airmass (mlcape 3500-4500 J/kg), damaging winds and large hail
will become increasingly likely. Expect activity to propagate
ESE-SE toward Garden City/Dodge City/Hays by 00Z.

.LONG TERM...(Wednesday through Sunday)
Issued at 251 AM MDT Sun Jun 21 2020

By the midweek timeframe, both the latest GFS/ECMWF do show a
building amplified upper ridge over the Rockies that will finally
push eastward, and begin to move the cutoff low that has been
sitting over the Great Lks/eastern Canada area. The two models do
begin to differ as to the strength of the ridge as it moves into
Plains region before breaking down ahead of a strong shortwave.

This system will work into the Pacific NW late Wednesday night,
shifting into the northern Rockies/Plains Thursday night, moving
towards the northern Mississippi Valley/Great Lks by Friday. The
timing of the trailing surface front that moves across the CWA will
be the main factor for the wx going into the upcoming weekend. The
GFS is a bit slower transitioning it thru the CWA versus the ECMWF
on Fri/Fri night. Zonal flow at 500 mb is going to transition to a
nosing ridge building off the central Rockies over the weekend. With
the inconsistency, will be staying close to the ECMWF. This will
push the front thru quicker, allowing for a faster warmup this
coming weekend.

For precip, will continue with mention of sl chance/low chance pops
for rw/trw Wednesday thru Friday, with dry/hot wx for the weekend.
PW values still indicating the potential for locally heavy rainfall.

High temperatures in the Wed-Sun timeframe will range from around
90F midweek, low to mid 90s Thursday, upper 80s Friday but could
shift higher/lower due to the affects of the frontal timing into the
region. By going with more of the ECMWF, highs Saturday will reach
into the lower to mid 90s, and to end of the upcoming weekend, upper
90s to around 100F on Sunday. Lows will trend upwards as well with
low to mid 60s to start, ending with mid 60s to lower 70s over the
weekend.

With the increased drier/hotter conditions expected for the upcoming
weekend, Fire Wx concerns do crop up. Winds for both days look to
top off in the 20-30 mph range for the afternoon hrs, but low RH
coverage only hits portions of NE Colorado Saturday, but expands
from areas along west of Hwy 25 by Sunday. Afternoon winds for
Thursday and Friday do hit criteria at this time with at least gusts
in the mid 20s mph range, but RH does not.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Jun 21 2020

VFR conditions are anticipated to prevail through the TAF period.
Although an isolated thunderstorm cannot be ruled out this
afternoon -- activity is anticipated to remain south and east of
the GLD/MCK terminals. NW winds will increase to 15-25 knots late
this afternoon, veering to the N and decreasing to 10-15 knots AOA
sunset this evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JN
AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 9:02 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
902 AM MDT Sun Jun 21 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing golf ball to baseball size
hail and wind gusts up to 75 mph are possible this afternoon, mainly
east of Highway 83 between 1-6 pm MDT. Storms will develop along or
near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving
into a squall line that progresses east southeast into central
Kansas (east of Highway 283) by 4 to 6 PM MDT.

Additionally, near critical fire weather conditions are anticipated
in Eastern Colorado this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms are expected Monday and Tuesday across the
area. However, the risk for severe storms will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters and storm chasers are encouraged to report severe weather
(hail of any size, wind damage, measured wind gusts above 55 mph,
etc.) to the National Weather Service in Goodland via Twitter and
Facebook @NWSGoodland or via telephone by calling 1-800-272-7811.

Vincent

In the hours before

Special weather statement, Jun 21, 12:22 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020

KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Russell Springs.

LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
      3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125

Vincent

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Gove

When
June 21, 12:50 PM CST to 1:55 PM CST
Where
Gove County, 1.29 mi S of Grinnell
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10
Reported by
911 Call Center
Coordinates
39.111, -100.628

Gove County Dispatch reported approximately 10 inches of water under the I-70 overpass at mile marker 86. A vehicle was reported to be stuck in the water. Flash flooding occurred due to training of cells within a line moving NE and then the line pushed east out of the area around an hour later. Damage costs to the vehicle are unknown.

Hail, Logan

When
June 21, 12:53 PM CST
Where
Logan County, 11.79 mi N of Elkader
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.950, -100.852

Storm Chaster reported ping pong ball sized hail falling on US 83.

Hail, Gove

When
June 21, 1:04 PM CST
Where
Gove County, 1.32 mi S of Grinnell
Measured
1 in hail
Reported by
Social Media
Coordinates
39.111, -100.628

Quarter sized hail reported at exit 86 (KS-216) on I-70.

Hail, Gove

When
June 21, 1:04 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -100.630

Spotter reported ongoing quarter sized hail.

Hail, Gove

When
June 21, 1:14 PM CST
Where
Gove County, 1.41 mi SSW of Grinnell
Measured
1.5 in hail
Reported by
911 Call Center
Coordinates
39.112, -100.641

Officer reported quarter to ping pong ball sized hail at mile marker 85 on I-70.

Hail, Gove

When
June 21, 1:16 PM CST
Where
Gove County, 4.22 mi S of Grinnell
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.069, -100.628

Pea to nickle sized hail reported.

Hail, Logan

When
June 21, 1:18 PM CST
Where
Logan County, 9.82 mi S of Oakley Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.980, -100.851

Logan County EM reported ongoing quarter sized hail.

Hail, Sheridan

When
June 21, 1:45 PM CST
Where
Sheridan County, 2.49 mi SE of Seguin
Measured
1 in hail
Reported by
Social Media
Coordinates
39.301, -100.553

Tornado, Sheridan

When
June 21, 1:50 PM CST to 2:10 PM CST
Where
Sheridan County, 6.96 mi NNE of Hoxie to 5.28 mi WSW of Lucerne
Rating
EF0
Path length
5.82 mi
Path width
100 yd
Property damage
$10,000
Reported by
Public
Coordinates
39.447, -100.397

A well documented landspout tornado occurred in Sheridan County. Numerous calls and reports were received. However, looking at the photographic and radar evidence, this appears to be one long-lived and slow moving landspout. A center pivot was overturned in a field and this is the only known damage from this event. As a result, an EF-0 rating was assigned with winds likely around 80 mph with this particular tornado.

Hail, Sheridan

When
June 21, 2:05 PM CST to 2:17 PM CST
Where
Sheridan County, 0.8 mi NNW of Hoxie
Measured
1.25 in hail
Reported by
Public
Coordinates
39.360, -100.437

Quarter to half dollar sized hail was ongoing at time of report with an estimated duration of 12 minutes as of call time. The caller also reported seeing a landspout tornado on the ground north of Hoxie.

Hail, Wichita

When
June 21, 2:20 PM CST
Where
Wichita County, 1.59 mi N of Marienthal
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.503, -101.220

Hail, Norton

When
June 21, 3:00 PM CST to 3:15 PM CST
Where
Norton County, 4.82 mi S of Norton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.761, -99.889

Trained spotter reported ongoing half dollar sized hail that had been falling for approximately 15 minutes duration.

Hail, Norton

When
June 21, 3:20 PM CST to 3:25 PM CST
Where
Norton County, 1.11 mi SW of Norton
Measured
1 in hail
Reported by
Public
Coordinates
39.821, -99.897

Multiple callers reported a brief hail shower less than one minute in duration from 3/8 inch to 1 inch in size.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyThe tornado archive for Kansas, 2020Warnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901583, 901537, 901539, 901541, 901549, 901545, 901546, 901554, 905190, 901574, 901577, 901579, 901581.